Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 105, NWS Quad Cities, IA

July 16, 2004Cedar County, Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 16, 2004, 1:37 PM CDT for Cedar County, Jones County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 1:37 PM CDT (18:37 UTC)
Expired
Jul 16, 2004, 2:30 PM CDT
In force
53 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Cedar County, IA, Jones County, IA

The radar

The Quad Cities radar (KDVN), 56 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 12:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 161837
SVRDVN
IAC031-105-161930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
137 PM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CEDAR COUNTY IN EAST CENTRAL IOWA
  SOUTHEASTERN JONES COUNTY IN EAST CENTRAL IOWA

* UNTIL 230 PM CDT

* AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OXFORD JUNCTION...OR ABOUT 16 MILES SOUTHEAST OF ANAMOSA...AND
  MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF STANWOOD BY 150 PM CDT
  CLARENCE BY 155 PM CDT
  LOWDEN BY 200 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4215 9090 4211 9114 4178 9123 4179 9092

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:35 AM CDT, 10 hours 2 minutes earlier.

Area forecast discussion, Jul 16, 3:35 AM CDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT FRI JUL 16 2004

.SYNOPSIS...SURFACE PATTERN INTERESTING THIS MORNING WITH A SURFACE
LOW OVER EASTERN NEBRASKA...WITH A WARM FRONT EXTENDING FROM IT TO
SOUTH CENTRAL MISSOURI.  SIGNIFICANT MCS IN PROGRESS JUST NORTH OF
THE FRONT OVER SOUTHWEST IA AND NORTHWEST MO...GRADUALLY PROGRESSING
SOUTHEAST.  THIS MCS ACTIVITY IS IN AN AREA OF WARM AIR ADVECTION...
AND SOME SHOWERS CAN BE OBSERVED NORTHEAST OF THE MCS INTO THE
SOUTHWEST PORTIONS OF THE CWA.  AN INVERTED TROUGH EXTENDS NORTHEAST
FROM THE LOW INTO NORTHWEST WI...WITH SOME SCATTERED ACTIVITY ALONG
IT ALSO.  THIS ACTIVITY APPEARS TO BE SUPPORTED BY A VORT MAX
DROPPING SOUTHEAST ACROSS MN.

&&

.SHORT TERM (TODAY AND TONIGHT)...THE SHORTWAVE DROPPING SOUTHEAST
ACROSS MN THIS MORNING WILL MOVE INTO THE CWA AROUND LATE MORNING
AND EARLY AFTERNOON...AS WELL AS THE INVERTED TROUGH ALSO PUSHING
INTO THE AREA.  SO...SEE NO REASON WHY SOME SHOWERS AND THUNDERSTORMS
SHOULDNT POP ACROSS THE CWA DURING THE DAY...AND HAVE RAISED POPS
INTO THE HIGH CHANCE CATEGORY. SOME CONVERGENCE LINGERS ACROSS THE
AREA INTO THE EVENING HOURS...AND ANOTHER LOBE OF VORTICITY RUNS
SOUTHEAST ACROSS THE AREA. SO...THINK SOME CONVECTION MAY LINGERING
INTO THE EVENING HOURS ACROSS THE CWA. SIGNALS NOT QUITE AS STRONG...
SO HAVE KEPT CHANCE POPS LOW...AND ONLY IN THE EVENING. TEMPERATURES
TODAY SHOULD BE KEPT DOWN SOMEWHAT WITH INCREASED CLOUD COVER AND
PRECIP CHANCES...SO HAVE KEPT VALUES CLOSER TO THE MAV/ETA VALUES
RATHER THAN THE WARMER FWC. TONIGHT HARD TO ARGUE WITH GOING FCST...
THOUGH RAISED THEM A LITTLE ACROSS THE SOUTHERN PORTIONS OF THE CWA.
..LE..

&&

.LONGER TERM (SATURDAY THROUGH NEXT THURSDAY)...SHORT RANGE MODELS
REASONABLY SIMILAR IN HANDLING THE SYNOPTIC SCALE TRENDS OF
MAINTAINING UPPER RIDGE OVER THE ROCKIES THIS WEEKEND...WITH
DIGGING TROUGH OVER THE OH AND TN RVR VALLEYS. THUS LOOKS LIKE
NORTHWEST FLOW/BENIGN WX REGIME TO CONTINUE INTO EARLY NEXT WEEK...
BEFORE MEDIUM RANGE MODEL ENSEMBLE SUGGESTS ENOUGH CANADIAN WAVE
ENERGY PUMMELS DOWN UPPER RIDGE INTO MORE OF A ZONAL FLOW PATTERN
ACRS THE NORTHERN THIRD OF THE CONUS BY MID NEXT WEEK. AS
BAROCLINICITY GETS LAID OUT IN GENERAL WEST-TO-EAST ALIGNMENT ACRS
THE UPPER MIDWEST IN STORM TRACK IN THIS TIME FRAME NEXT WEEK...
SHOULD MEAN MORE OF AN ACTIVE PATTERN FROM TUE THRU NEXT THU. SOME
THERMAL RIDGE DRAW UP ACRS THE AREA OUT OF THE SOUTHERN PLAINS WILL
ALSO MAKE FOR A MORE SEASONABLE JULY TEMP SCENARIO WITH READINGS AT
LEAST IN THE MID TO UPPER 80S.

BACK TO SATURDAY...INCREASING NORTH-NORTHEAST FLOW AT H85 MB TO TAP
INTO LLVL COOL POOL OVER THE NORTHERN GRT LKS...WITH +10 C VALUES
GETTING DRAWN CLOSE TO OR ACRS THE NORTHERN CWA. LOOKS LIKE ANOTHER
ROUND OF GRT LKS/BACKDOOR COLD FRONT AFFECT GETTING PUSHES SOUTHWEST
ACRS THE DVN CWA FROM SFC RIDGE BUILDING ACRS THE U.P. OF MI...WILL
KEEP MUCH OF THE CWA IN THE 70S. STEEP LLVL LAPSE RATES AND CU RULE
SUGGEST CU TO BUILD TO BROKEN LEVELS AS WELL IN THE AFTERNOON...
ANOTHER FACTOR LEADING TO A SEASONABLY COOL DAY. AS SFC RIDGE CENTER
BUILDS SOUTH TOWARD THE LOCAL AREA SAT NIGHT INTO SUNDAY MORNING...IF
CI STREAMING SOUTH IN NORTHWEST FLOW ALOFT CAN BE KEPT TO A MINIMUM
...MUCH OF THE CWA TO DIP INTO THE 50S FOR LOWS BY SUNDAY MORNING
WITH EVEN A FEW SITES POTENTIALLY CLOSING IN ON RECORD LEVELS IN THE
MID 50S. RIDGE CENTER AND INHERENT WEAK MIXING MAY NOT ALLOW TEMPS TO
REACH MUCH ABOVE 80 ON SUNDAY...EVEN WITH MORE INSOLATION EXPECTED IN
FULL COLUMN SUBSIDENCE/DRYING.     ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/12
Hazardous weather outlook, Jul 16, 5:00 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI JUL 16 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...
EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...
AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THIS
EVENING. A WEAK SURFACE FRONT WILL DROP SOUTHEAST TO LAY ACROSS THE
AREA TODAY...AS AN UPPER LEVEL WAVE MOVES ACROSS THE AREA AT THE SAME
TIME. THE ATMOSPHERE IS EXPECTED TO BE MODERATELY UNSTABLE...BUT
OTHER FEATURES ARE NOT QUITE AS FAVORABLE FOR STRONG THUNDERSTORMS.
SO...THERE IS A SLIGHT RISK OF SEVERE WEATHER. STORMS THAT BECOME
STRONG ENOUGH MAY PRODUCE DAMAGING WINDS...FREQUENT DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE STORM TRACK WILL SET UP ACROSS THE UPPER MIDWEST BY THE
MIDDLE PART OF NEXT WEEK. ALTHOUGH THE BEST CHANCE OF STRONG TO
SEVERE THUNDERSTORMS WILL OCCUR TO THE NORTH OF THE AREA IN MINNESOTA
AND WISCONSIN...THERE WILL STILL BE THE CHANCE OF SOME STRONG STORMS
IN THE LOCAL AREA FROM TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LE/12

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.